Alert archive / Tennessee / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 239, NWS Morristown, TN

June 2, 2006Union County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 2, 2006, 5:01 PM EDT for Union County, Tennessee. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 2, 2006, 5:01 PM EDT (21:01 UTC)
Expired
Jun 2, 2006, 5:15 PM EDT
In force
14 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Union County, TN

The radar

The Knoxville radar (KMRX), 41 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.0 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2006-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2006-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
226 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1080 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:25 PM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 2, 3:25 PM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
325 PM EDT FRI JUN 2 2006

.SHORT TERM...(TONIGHT THROUGH SUNDAY)...FRONT/STORMS NOW WORKING
THEIR WAY INTO/THROUGH AREA. PRECIP SHOULD SLOWLY MAKE ITS WAY
THROUGH AREA DURING EVENING AND EXIT THE AREA BY DAYBREAK IN THE
NORTHEAST. STILL ANTICIPATING A FEW WARNINGS THIS AFTERNOON/EVENING
AS SVR PARAMETERS...THOUGH KIND OF LIMITED...SHOW THEIR AXES THROUGH
THE AREA OVER THE NEXT FEW HOURS. POPS WOULD BE A LITTLE HIGHER
EXCEPT FOR WESTERN SECTIONS MAY BE DONE WITH BULK OF STORMS BEFORE
TONIGHT PERIOD STARTS.

SATURDAY/SATURDAY NIGHT LOOK TO BE QUIET...BUT COLD CORE LOW TO
NORTH ON SUNDAY SHOULD BE SETTLING INTO THE AREA AND BE CLOSE
ENOUGH SUNDAY AFTERNOON TO INDUCE LIFTED INDICES TO AROUND -2 AND A
FEW STORMS IN THE NORTHEASTERN SECTIONS AS DEW POINTS HOLD IN THE
LOWER 50S. THIS ACTIVITY SHOULD BE DIURNAL...SO NOT EXPECTING ANY
ACTIVITY SUNDAY MORNING.

HAVE GONE CLOSE TO GFS TEMPS...THOUGH A LITTLE COOLER NORTHEAST ON
SUNDAY DUE TO INCREASED CUMULUS ACTIVITYS ABILITY TO DISSIPATE
SURFACE HEATING.

.LONG TERM (SUNDAY NIGHT THROUGH FRIDAY)...UPPER LEVEL LOW BUILDS
INTO THE CENTRAL/SOUTHERN APPALACHIANS SUNDAY NIGHT THROUGH THE DAY
MONDAY AND SLOWLY SHIFTS EAST OF THE REGION MONDAY NIGHT INTO
TUESDAY. MAINTAINED SLIGHT CHANCE POP FOR -SHRA/TSRA FOR MOST OF THE
FORECAST AREA SUNDAY NIGHT AND MONDAY WITH LOW CHANCE POP FOR PART
OF SOUTHWEST VIRGINIA AND EXTREME NORTHEAST TENNESSEE AS UPPER LOW
PROVIDES LIFT AND INSTABILITY FOR CONVECTION. TUESDAY APPEARS TO BE
A DRY DAY AS UPPER LOW FINALLY FAR ENOUGH AWAY WITH DRY ADVECTION IN
PLACE. STAYED WITH A SLIGHT CHANCE POP ON WEDNESDAY AS ATMOSPHERE
DESTABILIZES TO SOME DEGREE AHEAD OF NEXT UPPER TROF/COLD FRONT.
THIS FRONT PROGGED TO MAKES ITS WAY SOUTH THROUGH THE OHIO VALLEY
WEDNESDAY NIGHT AND BUILD THROUGH THE FORECAST AREA ON THURSDAY. DUE
TO EXTENDED TIME RANGE USED LOW TO SLIGHT CHANCE POP FOR THIS FROPA
WITH THE HIGHER CHANCE CATEGORY ACROSS THE NORTHERN TWO THIRDS OF
THE FORECAST AREA. ANOTHER DRY DAY EXPECTED FRIDAY AS FRONT SHIFTS
INTO THE DEEP SOUTH. WILL HAVE TO WAIT AND SEE HOW THIS EVENT PLAYS
OUT AS IT BECOMES A LITTLE MORE UNUSUAL FOR FRONTS TO MAKE IT THIS
FAR SOUTH AS JUNE PROGRESSES. OF COURSE IT WILL DEPEND ON THE
STRENGTH OF EASTERN U.S. UPPER TROF.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  63  83  59  84 /  60  10   0  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  60  80  57  79 /  70  10   0  20
OAK RIDGE, TN  59  81  57  80 /  50  10   0  20
TRI CITIES AIRPORT, TN  59  76  52  74 /  80  10  10  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

GM/20
Hazardous weather outlook, Jun 2, 5:00 AM EDT, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT FRI JUN 2 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-031000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
500 AM EDT (400 AM CDT) FRI JUN 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE ACROSS THE TENNESSEE RIVER VALLEY TODAY...
BRINGING A BETTER COVERAGE OF SHOWERS AND THUNDERSTORMS BY THIS
AFTERNOON AND EVENING. A FEW OF THESE STORMS COULD BECOME SEVERE WITH
THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER COLD FRONT IS EXPECTED TO SLOWLY MOVE TOWARDS THE REGION BY
THE MIDDLE OF NEXT WEEK...BRINGING THE POSSIBILITY OF SEVERE
THUNDERSTORMS ON WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

DMG

In the hours before

Local storm report, Jun 2, 2:50 PM EDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
250 PM EDT FRI JUN 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     6 NW SWEETWATER         35.66N 84.54W
06/01/2006                   LOUDON             TN   DEPT OF HIGHWAYS

            FEW TREES DOWN IN ERIE. REPORTED BY LOUDON COUNTY HWY
            DEPT.

0610 PM     TSTM WND DMG     9 NW SWEETWATER         35.69N 84.58W
06/01/2006                   ROANE              TN   DEPT OF HIGHWAYS

            FEW TREES DOWN BETWEEN BLUE SPRINGS AND PAINT ROCK.
            REPORTED BY ROANE COUNTY HWY DEPT.

0735 PM     TSTM WND DMG     7 NE WHITWELL           35.27N 85.43W
06/01/2006                   SEQUATCHIE         TN   DEPT OF HIGHWAYS

            FEW TREES DOWN IN SOUTHERN SEQUATCHIE COUNTY. REPORTED BY
            TN DEPT OF TRANSPORTATION.

0750 PM     TSTM WND DMG     CHATTANOOGA             35.07N 85.26W
06/01/2006                   HAMILTON           TN   UTILITY COMPANY

            FEW TREES DOWN IN EAST RIDGE AREA. REPORTED BY ELECTRIC
            POWER BOARD.

1000 PM     FLASH FLOOD      5 NE GREENEVILLE        36.22N 82.76W
06/01/2006                   GREENE             TN   EMERGENCY MNGR

            3.25 INCHES OF RAIN IN 1 AND 1/2 HOURS. ON MORRISON RD.
            4.00 INCHES OF RAIN IN 30 MINUTES IN RHEATOWN. CULVERTS
            WASHED OUT. ROADS WASHED OUT. SOME FENCES DOWN DUE TO
            FLOODING. 6 TO 8 ROADS CLOSED AND ONE PERSON EVACUATED.
            ALL REPORTED BY MR BROWN, GREENE COUNTY EMA.

&&

MEP
Special weather statement, Jun 2, 4:59 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
459 PM EDT FRI JUN 2 2006

TNZ068-071-072-085>087-022230-
BLOUNT SMOKY MOUNTAINS-LOUDON-MCMINN-NORTHWEST MONROE-NW
BLOUNT-SOUTHEAST MONROE-
459 PM EDT FRI JUN 2 2006

...STRONG THUNDERSTORMS WILL AFFECT BLOUNT...LOUDON...MCMINN AND
MONROE COUNTIES...

AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF
OAK RIDGE TO CHARLESTON....MOVING EAST AT 20 MPH.

PEOPLE IN EASTERN MCMINN...LOUDON...MONROE AND WESTERN BLOUNT
COUNTIES...INCLUDING THE CITIES OF
ATHENS...SWEETWATER...LOUDON...LENOIR
CITY...ETOWAH...MADISONVILLE...ALCOA...MARYVILLE AND EAGLETON
VILLAGE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

DIME SIZE HAIL...AND WINDS UP TO 50 MPH ARE POSSIBLE WITH THESE
STORMS.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DGS

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 8:01 PM EDTFlash Flood WarningMRXGreene59 min
Jun 2, 3:44 PM EDTSevere Thunderstorm WarningMRXMorgan31 min
Jun 2, 3:52 PM EDTSevere Thunderstorm WarningMRXScott23 min
Jun 2, 4:29 PM EDTSevere Thunderstorm WarningMRXSevier31 min
Jun 2, 4:36 PM EDTSevere Thunderstorm WarningMRXHawkins24 min
Jun 2, 4:38 PM EDTSevere Thunderstorm WarningMRXMcMinn22 min
Jun 2, 4:44 PM EDTSevere Thunderstorm WarningMRXKnox, Union31 min
Jun 2, 4:59 PM EDTSevere Thunderstorm WarningMRXGrainger31 min
Jun 2, 5:17 PM EDTSevere Thunderstorm WarningMRXJefferson28 min
Jun 2, 5:03 PM EDTSevere Thunderstorm WarningMRXScott27 min
Jun 2, 5:11 PM EDTSevere Thunderstorm WarningMRXRussell19 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.